California, 2014

Wildfire in California, September 5 to 12, 2014

September 5 to 12, 2014 · NWS HNX · 1 event in 1 county or zone

The Bridge Fire was located 10 miles East of Mariposa in Mariposa County. It began on September 5, 2014 and grew to 300 acres before being contained on September 12, 2014.

The toll

Deaths
0
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HNX wrote it up.

The Bridge Fire was located 10 miles East of Mariposa in Mariposa County. It began on September 5, 2014 and grew to 300 acres before being contained on September 12, 2014. There were no fatalities, 3 injuries to fire fighters, and no structures lost. Cost of containment was $5.4 million.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before the first event at Sep 5, 1:10 PM PST, 1 hour 20 minutes earlier.

Area forecast discussion, Sep 5, 1:10 PM PST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
210 PM PDT FRI SEP 5 2014

.SYNOPSIS...LITTLE CHANGE WEATHER-WISE EXPECTED OVER THE REGION
THROUGH SATURDAY AS WEAK HIGH PRESSURE DOMINATES. MOISTURE FROM THE
REMNANTS OF HURRICANE NORBERT WILL MOVE NORTHWARD ACROSS KERN COUNTY
AND THE SOUTHERN SIERRA SUNDAY AND MONDAY FOR A THREAT OF
THUNDERSTORMS.

&&

.DISCUSSION...HIGH PRESSURE OVER THE DESERT SOUTHWEST AND A DRY
SOUTHWEST FLOW ALOFT ARE PROVIDING FOR CLEAR SKIES ACROSS OUR AREA
TODAY...WITH TEMPERATURES RUNNING FAIRLY CLOSE TO YDAY AT THIS
TIME. 12Z RAOBS ARE INDICATING A VERY DRY AIRMASS OVER OUR REGION
TODAY AND 12Z WRF RH PROGS ARE INDICATING VERY LITTLE CHANGE
THROUGH SATURDAY. WITH HEIGHTS AND THICKNESSES PROGGED TO RISE
SOME ON SATURDAY EXPECT A SLIGHT WARMING TREND TO TAKE PLACE WITH
HIGH TEMPERATURES EXPECTED TO NEAR THE CENTURY MARK ACROSS
PORTIONS OF THE SAN JOAQUIN VALLEY AND EXCEED THE CENTURY MAKE
ACROSS MOST OF THE KERN COUNTY DESERTS.

THE FORECAST BECOMES MORE COMPLICATED ON SUNDAY AND MONDAY AS
THERE IS A LOT OF UNCERTAINTY WITH HOW MUCH MOISTURE FROM
HURRICANE NORBERT WILL EFFECT OUR AREA. THE HURRICANE IS
CURRENTLY CENTERED JUST OFF OF THE SOUTHERN BAJA COAST NEAR
23N/112W. THE LATEST NATIONAL HURRICANE CENTER FORECASTED TRACK
INDICATES A SLOE NORTHWEST PROGRESSION OFF THE SOUTHERN BAJA
COAST THROUGH SATURDAY NIGHT THE THE STORM WILL WEAKEN RAPIDLY AND
TURN NORTH JUST OFF THE NORTHERN BAJA COAST DURING THE EARLY
PORTION OF NEXT WEEK. WV IMAGERY IS INDICATING AN UPPER TROUGH
NEAR 140W WHICH IS PROGGED TO APPROACH THE NORCAL COAST ON SUNDAY
ALLOWING FOR A COOLING TREND TO TAKE PLACE IN THE SAN JOAQUIN
VALLEY AS SOME MARINE AIR TO SPILLS INLAND IN RESPONSE TO
INCREASED SURFACE GRADIENTS. TEMPERATURES ELSEWHERE WILL BE
SOMEWHAT TRICKY BASED ON HOW MUCH MID AND UPPER LEVEL MOISTURE FOR
HURRICANE NORBERT PUSHES INTO CENTRAL CA WHICH COULD POTENTIALLY
PROVIDE OUR AREA WITH MORE CLOUD COVER THE WHAT WE HAVE BEEN
ADVERTISING. WHILE THE 06Z AND 12Z WRF WERE FAIRLY DRY FOR OUR
AREA ON SUNDAY...THE 18Z WRF RUN IS PICKING UP ON INCREASED MID
AND UPPER LEVEL MOISTURE PUSHING NORTHWARD INTO OUR AREA ON
SUNDAY AFTERNOON AND EVENING...BRINGING INCREASED CLOUDS TO KERN
COUNTY AND THE TULARE COUNTY MOUNTAINS. ONE INHIBITING FACTOR IS
THAT THE PRESENT AIRMASS OVER THE AREA IS VERY DRY AS MENTIONED
EARLIER AND IT WILL TAKE TIME FOR THE AIRMASS TO MOISTEN UP. THE
BEST WINDOW OF OPPORTUNITY FOR SHOWERS AND THUNDERSTORMS IN THE
MOUNTAINS SOUTH OF KINGS CANYON AND ACROSS THE KERN COUNTY DESERTS
WILL BE SUNDAY EVENING THROUGH MONDAY MORNING AS THE HIGHER PW AIR
PUSHES ACROSS SOUTHEASTERN CA. BY MONDAY AFTERNOON...THE OFFSHORE
TROUGH IS EXPECTED TO PUSH THROUGH CENTRAL CA AND PUSH ALL OF THE
TROPICAL MOISTURE FROM NORBERT EAST OF OUR AREA BY MONDAY NIGHT.

ALTHOUGH THE MEDIUM RANGE MODELS CONTINUE TO SHOW SOME DIFFERENCES
FOR NEXT WEEK...THE TROUGH THE IS PROGGED TO PUSH THROUGH THE
AREA LATE MONDAY WILL BRING SLIGHTLY COOLER TEMPERATURES AND
DRYER AIR TO OUR AREA ON TUESDAY. THE GFS IS ADVERTISING AN UPPER
LOW TO BECOME SITUATED NEAR 130W WHICH WILL INTERACT WITH THE
RIDGE OVER THE DESERT SOUTHWEST TO PROVIDE OUR AREA WITH A DRY
SOUTHWEST FLOW AND NEAR SEASONAL TEMPERATURES. THE ECMWF ON THE
OTHER HAND IS NOW ADVERTISING A LARGE DRY UPPER RIDGE OVER THE
WESTERN CONUS FOR WEDNESDAY THROUGH FRIDAY AND WOULD SUGGEST MUCH
ABOVE NORMAL TEMPERATURES. WITH THE ENSEMBLES IN POOR AGREEMENT
WE HAVE DECIDED TO COMPROMISE BETWEEN THE TWO SOLUTIONS FOR THE
LATTER PORTION OF NEXT WEEK WITH SLIGHTLY ABOVE NORMAL
TEMPERATURES. CONFIDENCE IS A BIT HIGHER WITH REGARD TO MAINLY
CLEAR SKIES AND DRY CONDITIONS ACROSS OUR AREA FOR TUESDAY THROUGH
FRIDAY.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL ACROSS THE CENTRAL
CALIFORNIA INTERIOR DURING THE NEXT 24 HOURS.

&&

.AIR QUALITY ISSUES...ON FRIDAY SEPTEMBER 5 2014... UNHEALTHY FOR
SENSITIVE GROUPS IN SEQUOIA NATIONAL PARK AND FOREST. FURTHER
INFORMATION IS AVAILABLE AT VALLEYAIR.ORG

&&

.CERTAINTY...

THE LEVEL OF CERTAINTY FOR DAYS 1 AND 2 IS MEDIUM.
THE LEVEL OF CERTAINTY FOR DAYS 3 THROUGH 7 IS LOW.

THIS INFORMATION IS PROVIDED AS PART OF A TRIAL PROJECT CONDUCTED
BY THE NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD.
CERTAINTY LEVELS INCLUDE LOW...MEDIUM...AND HIGH. PLEASE VISIT
WWW.WEATHER.GOV/HNX/CERTAINTY.PHP /ALL LOWER CASE/ FOR ADDITIONAL
INFORMATION AND/OR TO PROVIDE FEEDBACK.

&&

.CLIMATE...
             RECORDS
SITE DATE    HI_MAX:YEAR LO_MAX:YEAR HI_MIN:YEAR LO_MIN:YEAR

KFAT 09-05      105:1984     73:1978     73:1991     47:1887
KFAT 09-06      106:1988     75:1965     76:1998     49:1887
KFAT 09-07      108:1904     77:1893     73:1998     50:1964

KBFL 09-05      109:1904     76:1978     75:1997     49:1916
KBFL 09-06      111:1904     78:1978     77:1975     45:1899
KBFL 09-07      110:1977     77:1978     78:1977     45:1901
&&

.HNX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...DS
AVN/FW...DCH
SYNOPSIS...BSO

WEATHER.GOV/HANFORD
Hazardous weather outlook, Sep 5, 1:47 PM PST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HANFORD CA
247 PM PDT FRI SEP 5 2014

CAZ095>099-071715-
KERN COUNTY MOUNTAINS-SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
TULARE COUNTY MOUNTAINS-INDIAN WELLS VALLEY-
SOUTHEASTERN KERN COUNTY DESERT-
247 PM PDT FRI SEP 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
CALIFORNIA.

...SLIGHT CHANCE OF THUNDERSTORMS ON SUNDAY AND MONDAY...

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

* TIMING...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DURING SUNDAY
  AFTERNOON THROUGH MONDAY EVENING.

* LOCATIONS...MAINLY THE KERN COUNTY MOUNTAINS AND DESERT...AS
  WELL AS THE SOUTHERN SIERRA NEVADA FROM KERN COUNTY TO KINGS
  CANYON.

* IMPACTS...LOCALLY HEAVY RAIN...FREQUENT DANGEROUS LIGHTNING AND
  GUSTY...ERRATIC WINDS ARE POSSIBLE WITH ANY THUNDERSTORMS THAT
  DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

BSO

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, S Sierra Foothills

When
September 5, 2:30 PM PST to September 12, 9:00 AM PST
Where
S Sierra Foothills forecast zone
Injuries
0 direct, 3 indirect
Reported by
State Official

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2014Every state in 2014This day in weather historyWarnings in California, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539730.